Hi, welcome to the ehealth forum and I am glad to help you.
You seem concerned with overdose of antiepileptic drug (AED) that is epilim(sodium valproate). In most adult patients, daily doses of 1,200 to 1,500 mg result in therapeutic plasma levels of 50 to 100 microgram/mL (0.35 to 0.69 mmol/L). However, correlation between the daily dose per bodyweight and plasma levels of drug has been poor as this reported range might depend on the time of sampling and presence of co medication. At plasma concentrations of up to 5 or 6 times the maximum therapeutic levels, there are unlikely to be any symptoms other than nausea, vomiting and dizziness.
Symptoms of overdose may include serious CNS depression and impairment of respiration. Signs of an acute massive overdose, i.e. with plasma concentrations 10 to 20 times maximum therapeutic levels, usually include coma, with muscular hypotonia, hyporeflexia and miosis, impaired respiratory functions and metabolic acidosis. Symptoms may however be variable and seizures have been reported in the presence of very high plasma levels. Cases of intracranial hypertension related to cerebral oedema have been reported. Deaths have occurred following massive overdose.
You must follow up the measurement of plasma levels if you suspect the above symptoms of overdose. Hospital management of overdose including assisted ventilation and other supportive measures are recommended if symptoms are present.
Hope this helps. Take care.
Note: This post is not to emphasise final diagnosis as the same cannot be made online and is aimed just to provide medical information and no treatment suggested above be taken without face to face consultation with health care professional.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Epilepsy , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.